Tardive syndromes

Daniel Tarsy, Raminder K. Parihar

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

The tardive syndromes are a group of involuntary movement disorders which appear in delayed fashion and very often persist following prolonged exposure to dopamine receptor blocking agents (DRBA) such as the antipsychotic drugs (APDs), also known as neuroleptics, certain antiemetics such as metoclopramide and prochlorperazine, the antidepressant amoxapine, and certain calcium channel blockers not available in the United States such as cinnarizine and flunarizine. Tardive dyskinesia (TD) is the best known of the tardive syndromes and is characterized by hyperkinetic involuntary movements of the tongue, jaw, face, trunk, and extremities in the form of chorea, dystonia, athetosis, akathisia, stereotypies, and very rarely tremor. The term tardive was originally introduced to differentiate TD from acute dyskinesia (acute dystonic reactions), akathisia, and parkinsonism which were the first drug-induced extrapyramidal disorders (EPS) reported soon after the introduction of APDs in the 1950s and which were known to appear very shortly after initial exposure to an APD. TD was identified somewhat later and was initially believed to be a permanent condition. However, it was later recognized that it is often reversible and in fact occurs in several different temporal patterns including transient TD, withdrawal or withdrawal emergent TD, and persistent TD. In this chapter, we will provide an overview of the clinical manifestations, pathophysiology, and epidemiology of TD [1–3]. Although TD will be the main focus of this we will also discuss other late appearing hyperkinetic as well as hypokinetic movement disorders sometimes referred to as “tardive syndromes” such as tardive dystonia, tardive akathisia, tardive stereotypy, tardive myoclonus, tardive tic disorders, and tardive parkinsonism [4–6]. Clinical manifestations of the tardive syndromes TD may manifest as one or more relatively stereotyped hyperkinetic movements localized to one body region or as a complex combination of more widely distributed movements. The spectrum of movements which have been described in TD include chorea, athetosis, akathisia, stereotypy, tics, myoclonus, and rarely tremor.

Original languageEnglish (US)
Title of host publicationMedication-Induced Movement Disorders
PublisherCambridge University Press
Pages61-71
Number of pages11
ISBN (Electronic)9781107588738
ISBN (Print)9781107066007
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Tardive syndromes'. Together they form a unique fingerprint.

  • Cite this

    Tarsy, D., & Parihar, R. K. (2015). Tardive syndromes. In Medication-Induced Movement Disorders (pp. 61-71). Cambridge University Press. https://doi.org/10.1017/CBO9781107588738.007